Breathlessness

After almost 10 months of breathlessness and not able to go to work I have never been able to get of steroids completly every time I try to go under 5mg I get worse again I am on flutimorm. Inhales and the blue inhaler . I seen consultant last week and he said there was nothing else he could do for me. And he would see me in two months and that I have to try and loose weight and get of the steroids I am now taking 4mg of steroids a day and the coughing and wheezing has got worse.has anyone had similar issues and any advice would be very welcome

15 Replies

oldestnewest
  • I have had similar problems my medication is not helping me they have found out that I have a low immune system and I am being referred to a immunologist hope this is of some help

  • Any answer is a help to me as I seem to be just stuck with nowhere to go so thankyou very much

  • You are very welcome I know what it is like to be breathless all the time and nothing helping hope you get sorted out soon X

  • Hello June24,

    I read once that when taking steroids, it is the hardest thing in the world (nearly) to lose weight - and I don't know the answer. Are you drinking plenty of water - that is supposed the thin it down.

    Fostair - my own medication - contains corticosteroids and I do try to keep my weight under control, but sometimes the longing for chocolate or desire to make some lemon curd is too much to bear so it is the fault of the medication.

    Not a good comparison really, but my dog has been on a low dose of steroids for nearly 10 years now, and I have a constant battle with his weight because steroids make him hungry.

    Wish I had a magic wand, I do really. Maybe someone on here will have a good solution for you.

    Good luck.

    Jennifer

    xx

  • You sound very down about this and I wonder if you could get some support from your doctor or the respiratory nurse? Steroids can be very difficult to come off, but they do make you hungry and you will put weight on with them. If we're overweight that makes breathlessness worse. We also tend to move around less and muscles get weaker and weak muscles demand more oxygen so we feel more breathless.

    It's worth persisting with, june24 , and it won't be easy but you can, you can do it and you can make a big difference to how you feel!!

    Best of luck,

    Sue.

    Does this sound hard? It's not meant to - it's meant to be encouraging. x

  • I don't have a respiratory nurse and my own doctor is not very helpful but I will take on board everything you said and try harder thank you very much for your reply

  • Oh dear! It's not good to feel alone. You could see unhelpful doctor and ask to be referred to a dietician since the consultant has told you to lose weight and you sound as though you're doing all you can and not getting anywhere.

    Keep in touch. x

  • Thank-you for your support I have been on salads and fruit with a little meat for months and not lost anything but I will try and drink more water as most of my drinks are decaf coffee

  • Hi I hope you are having a healthy diet despite trying to lose weight. Don't forget other things such as anemia can make breathlessness worse. You need to eat sensible foods 3 times a day plus a couple of snacks. If your body gets too hungry it can hold on to calories coz it thinks it needs them thus reducing your metabalism and making it much harder to lose weight.

    You don't mention dairy food? Don't cut this out but have skimmed milk and low fat cheese etc. x

  • Hi June I have tried many times to get off the steroids with no luck. But my weight has always stayed low ...just got a steroid belly and face though. They do make me hungry though...try and drink water to take the edge off.

    Hopefully things will improve for us when warmer weather comes and I will try again to slowly slowly reduce the dosage.

  • Hi June24 - That doesn't sound very helpful - no wonder you seem down. I wonder if it would be worth a call to the helpline - they might be able to offer you some advise. If you're looking for advice about living with a lung condition, you can speak to our helpline. Call us on 03000 030 555 or chat to us online.

    Good luck xxx

  • I'm on steroids and would like to get off of them also. The weight gain and all of the other side effects are depressing. I saw an Infectious Disease doctor on Mon. but they are not changing anything. Sorry that you are not able to get off of the steroids. Hope things get better for you soon!

  • I will keep trying to get of the steroids and get the weight off and I hope you manage it and thankyou very much and I hope you to get better soon

  • Sorry June24 but I have much the same problem. I am 69 with severe COPD and Emphysema and have been constantly on steroids for 2 years as high a dose as 30mg a day. I spent 18 days in Intensive care in December due to pneumonia and since have reduced steroids to 10mg a day. This last week I reduced them to 9mg but my breathing has been difficult. Like you I have never been able to get below 5mg whenever I have tried I am always very breathless again.

  • I hope that you are feeling a bit better, I HAD TO GO BACK TO normal steroids today because my cough had started again I also have sleep apnea and could not use my machine last night but I will try again in a few weeks thankyou very much for your reply it has been a help to me

You may also like...